Format

Send to

Choose Destination
See comment in PubMed Commons below
J Drugs Dermatol. 2013 Jan;12(1):99-102.

Medication dyes as a source of drug allergy.

Author information

1
Department of Dermatology, Emory University School of Medicine, Atlanta, GA, USA. rswerli@emory.edu

Abstract

Excipients are defined as inert substances added to a drug or food to confer a suitable consistency, appearance, or form. They may be added for bulk, to change dissolution or the kinetics of absorption, to improve stability, to influence palatability, or to create a distinctive appearance. The last function may depend heavily on the use of coloring agents, especially when there are multiple dosages (such as with warfarin), and dose confusion may result in profound complications. While described as inert, excipients have been associated with triggering immunological reactions, although this is almost never considered in common practice when patients have reactions to medications, even when they appear to react to many different and distinct drugs. We have found a cohort of 11 patients with chronic, unexplained pruritic skin disorders that have responded to medication changes centered around avoidance of coloring agents, particularly FD&C Blue No. 1 (bright blue) and Blue No. 2 (indigo carmine). We believe that reactions to agents that color medications and foods may be more common than previously appreciated and that recognition of this phenomenon may provide therapeutic alternatives to patients with intractable pruritic disorders.

PMID:
23377335
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for SanovaWorks
    Loading ...
    Support Center